Alert archive / Minnesota / Dense Fog Advisories in 2021
Dense Fog Advisory 8, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Feb 22, 2021, 12:26 AM CST for 30 counties in Minnesota. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2021, 12:26 AM CST (06:26 UTC)
- Expired
- Feb 22, 2021, 6:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
All 30 counties
Benton County, MN, Blue Earth County, MN, Brown County, MN, Chippewa County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 80 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262 WWUS73 KMPX 220626 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1226 AM CST Mon Feb 22 2021 MNZ041>043-047>050-054>058-064>067-073>075-082-083-091-092-221200- /O.NEW.KMPX.FG.Y.0008.210222T0626Z-210222T1200Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod- Sibley-Redwood-Brown-Nicollet-Watonwan-Blue Earth-Martin- Faribault- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Sauk Rapids, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, Hutchinson, Gaylord, Redwood Falls, New Ulm, St Peter, St James, Mankato, Fairmont, and Blue Earth 1226 AM CST Mon Feb 22 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Visibility as low as one quarter mile in dense fog. * WHERE...Portions of central, south central, southwest and west central Minnesota. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
5 follow-up statements
246 WWUS73 KMPX 220902 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 302 AM CST Mon Feb 22 2021 MNZ041>043-047-048-054>057-064-065-073-074-082-091-221015- /O.CAN.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/ Douglas-Todd-Morrison-Stevens-Pope-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Yellow Medicine-Renville-Redwood-Brown-Watonwan-Martin- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, Madison, Benson, Montevideo, Willmar, Granite Falls, Olivia, Redwood Falls, New Ulm, St James, and Fairmont 302 AM CST Mon Feb 22 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities have improved across western Minnesota this morning to over one quarter mile and dense fog is no longer expected to be a hazard. Therefore, the dense fog advisory has been cancelled. $$ MNZ051-059-076-084-093-221200- /O.EXA.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/ Sherburne-Wright-Le Sueur-Waseca-Freeborn- Including the cities of Elk River, Monticello, Le Sueur, Waseca, and Albert Lea 302 AM CST Mon Feb 22 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Sherburne, Wright, Le Sueur, Waseca and Freeborn Counties. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ049-050-058-066-067-075-083-092-221200- /O.CON.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/ Stearns-Benton-Meeker-McLeod-Sibley-Nicollet-Blue Earth-Faribault- Including the cities of St Cloud, Sauk Rapids, Litchfield, Hutchinson, Gaylord, St Peter, Mankato, and Blue Earth 302 AM CST Mon Feb 22 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Stearns, Sibley, McLeod, Blue Earth, Benton, Nicollet, Meeker and Faribault Counties. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
610 WWUS73 KMPX 220937 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 337 AM CST Mon Feb 22 2021 MNZ049>051-058-059-066-067-075-076-083-084-092-093-221200- /O.CON.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/ Stearns-Benton-Sherburne-Meeker-Wright-McLeod-Sibley-Nicollet- Le Sueur-Blue Earth-Waseca-Faribault-Freeborn- Including the cities of St Cloud, Sauk Rapids, Elk River, Litchfield, Monticello, Hutchinson, Gaylord, St Peter, Le Sueur, Mankato, Waseca, Blue Earth, and Albert Lea 337 AM CST Mon Feb 22 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Visibility as low as one quarter to one half mile in dense fog. * WHERE...Portions of central and south central Minnesota. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
351 WWUS73 KMPX 221025 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 425 AM CST Mon Feb 22 2021 MNZ049>051-058-059-066-067-075-083-092-221130- /O.CAN.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/ Stearns-Benton-Sherburne-Meeker-Wright-McLeod-Sibley-Nicollet- Blue Earth-Faribault- Including the cities of St Cloud, Sauk Rapids, Elk River, Litchfield, Monticello, Hutchinson, Gaylord, St Peter, Mankato, and Blue Earth 425 AM CST Mon Feb 22 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities have improved across central Minnesota this morning to over one quarter mile and dense fog is no longer expected to be a hazard. Therefore, the dense fog advisory has been cancelled. $$ MNZ077-085-221200- /O.EXA.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/ Rice-Steele- Including the cities of Faribault and Owatonna 425 AM CST Mon Feb 22 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Visibility as low as one quarter to one half mile in dense fog. * WHERE...Rice and Steele Counties. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ076-084-093-221200- /O.CON.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/ Le Sueur-Waseca-Freeborn- Including the cities of Le Sueur, Waseca, and Albert Lea 425 AM CST Mon Feb 22 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Visibility as low as one quarter to one half mile in dense fog. * WHERE...Waseca, Freeborn and Le Sueur Counties. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
443 WWUS73 KMPX 221053 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 453 AM CST Mon Feb 22 2021 MNZ076-077-084-085-093-221200- /O.CON.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/ Le Sueur-Rice-Waseca-Steele-Freeborn- Including the cities of Le Sueur, Faribault, Waseca, Owatonna, and Albert Lea 453 AM CST Mon Feb 22 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Visibility as low as one quarter to one half mile in dense fog. * WHERE...Steele, Waseca, Le Sueur, Rice and Freeborn Counties. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
771 WWUS73 KMPX 221205 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 605 AM CST Mon Feb 22 2021 MNZ076-077-084-085-093-221315- /O.EXP.KMPX.FG.Y.0008.000000T0000Z-210222T1200Z/ Le Sueur-Rice-Waseca-Steele-Freeborn- Including the cities of Le Sueur, Faribault, Waseca, Owatonna, and Albert Lea 605 AM CST Mon Feb 22 2021 ...DENSE FOG ADVISORY HAS EXPIRED... Visibilities have improved across southern Minnesota this morning to over one quarter mile and dense fog is no longer expected to be a hazard. Therefore, the dense fog advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Feb 21, 11:01 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 21, 11:01 PM CST, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1101 PM CST Sun Feb 21 2021 .SHORT TERM...(This evening through Monday night) Issued at 258 PM CST Sun Feb 21 2021 Light, to at times moderate, snow continues across much of the CWA this afternoon. The back edge is located over western Minnesota which should swing through relatively quick as the system progresses northeast across Iowa into southern Wisconsin. Clouds will try to clear some this evening behind the system, but additional mid level clouds will increase overnight so the window for clearing will be small. Within that window, light winds will help some freezing fog to become more widespread until westerly winds begin increasing overnight. A mild Pacific airmass will be a welcome change Monday with highs in the upper 30s to lower 40s. Gusty westerly flow and thus mixing will help temperatures climb to those levels despite the likelihood of extensive cloud cover. A shortwave trough/surface front will swing through in the afternoon and there may be a couple rain and/or snow showers with it. The best chance will be north of I-94 where moisture depth will be quite a bit deeper than farther southwest. .LONG TERM...(Tuesday through Sunday) Issued at 258 PM CST Sun Feb 21 2021 The long term appears that it will start and end on a somewhat active note with tranquil conditions in between. A weak clipper brings our first chance of precipitation late Tuesday. Temperatures ahead of this system are still on track to be north of freezing, so some rain mixed with snow before a complete change over is possible. This system is currently on track to impact the northern portion of Minnesota and western Wisconsin, with better chances for a rain/snow mix on the southern edge. QPF totals are generally under 0.10” Temperatures have trended a bit warmer for Wednesday and Thursday with highs in the low to mid 30s. The GFS is still a cold outlier and the Euro may be a touch too warm, so the NBM temperatures look to be a happy medium. With high pressure in place, we’re looking at some fairly pleasant late February weather. By Thursday night, southerly winds increase ahead of our next system. A trough could once again bring another round of light snow across portions of the CWA Friday afternoon. Looking ahead to next weekend, there still appears to be a signal for another system to impact the region and the return of some slightly below average temperatures to end February. Whether or not March will come in like a lion remains to be seen. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1101 PM CST Sun Feb 21 2021 Snow has pretty much ended, with timing of stratus clearing in current TAFs in pretty good shape. West of this stratus in western MN lies much uncertainty. We've seen patchy dense for try to form in the clear skies, but as this is happening, winds are increasing in strength and mid/upper level clouds are streaming in from the northwest, both of which should help keep conditions from getting much worse than they currently are out west. Still, it could get pretty band at STC/AXN/RWF for the first couple of hours of the TAF before the winds and clouds result in improvements. There are a couple of things not in the TAFs that could end up there in the future. One, we're seeing potential for some brief rain showers at all the terminals near I-94 during the, but there's not enough confidence in them happening this far south to include a prob30 at this point. In addition, a wind shear threat exists from the afternoon into the evening in MN, but there is very little directional shear with the increasing winds just above the inversion, so continued what looks like a marginal wind shear event out of the TAFs. KMSP...Model agreement remains high that stratus will clear MSP between 10z and 12z Monday. A stray shower will be possible between 22z Mon and 02z Tue, with conditions expected to remain VFR once the stratus clears this morning. /OUTLOOK FOR KMSP/ Tue...Chc MVFR/IFR and -RASN in afternoon. Wind SW 5-10 kts. Wed...VFR. Wind WNW 10-15 kts. Thu...VFR. Wind NW 5-10 kts bcmg SSW 5-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...Borghoff LONG TERM...Dye AVIATION...MPG
Hazardous weather outlook, Feb 21, 9:49 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 949 PM CST Sun Feb 21 2021 MNZ041-042-047>049-054>057-064-065-073-230400- Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Yellow Medicine-Renville-Redwood- 949 PM CST Sun Feb 21 2021 This Hazardous Weather Outlook is for portions of central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. Areas of freezing fog are expected tonight across western Minnesota. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ043>045-050>053-058>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-230400- Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley- Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 949 PM CST Sun Feb 21 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Feb 21, 7:02 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CST SUN FEB 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 0 N CHANHASSEN NWS 44.85N 93.56W
02/21/2021 M0.9 INCH CARVER MN OFFICIAL NWS OBS
&&Local storm report, Feb 21, 7:03 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CST SUN FEB 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 0 N MSP AIRPORT 44.88N 93.23W
02/21/2021 M0.4 INCH HENNEPIN MN OFFICIAL NWS OBS
&&Local storm report, Feb 21, 7:04 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 PM CST SUN FEB 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 0 N EAU CLAIRE 44.76N 91.46W
02/21/2021 M0.8 INCH EAU CLAIRE WI OFFICIAL NWS OBS
&&Local storm report, Feb 21, 9:25 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
925 PM CST SUN FEB 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM SNOW 2 WNW PRIOR LAKE 44.71N 93.46W
02/21/2021 M1.5 INCH SCOTT MN COCORAHS
0.11 LIQUID WATER EQ.
&&
JLTLocal storm report, Feb 21, 10:54 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 PM CST SUN FEB 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW ZUMBROTA 44.29N 92.67W
02/21/2021 E3.0 INCH GOODHUE MN PUBLIC
&&
JLTNearby
Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.